Nevada, 2008High Wind in Nevada, May 21, 2008
May 21, 2008 · NWS VEF · 2 events in 2 counties and zones
An unseasonably strong Pacific low pressure system and associated cold front brought locally high winds to portions of southeast California and southern Nevada.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably strong Pacific low pressure system and associated cold front brought locally high winds to portions of southeast California and southern Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 21, 3:20 AM PST, 25 minutes earlier.
Area forecast discussion, May 21, 3:20 AM PST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
420 AM PDT WED MAY 21 2008
.SYNOPSIS...AN UNSEASONABLY STRONG UPPER LOW DIGGING INTO THE
WESTERN STATES WILL PUSH A STRONG COLD FRONT THROUGH THE MOJAVE
DESERT THIS MORNING...BRINGING GUSTY NORTH WINDS AND MUCH COOLER
TEMPERATURES. THE UPPER LOW WILL MEANDER AROUND THE SOUTHWEST FOR
SEVERAL DAYS...BRINGING BELOW NORMAL TEMPERATURES AND CHANCES FOR
SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. DRIER WEATHER AND A
SLOW WARMING TREND ARE EXPECTED EARLY NEXT WEEK.
&&
.SHORT TERM...SURFACE COLD FRONT WAS DIVING SOUTH THROUGH THE LAS
VEGAS VALLEY AT THIS TYPING. POST-FRONTAL WINDS HAD GUSTED OVER 90
MPH IN THE WIND PRONE AREAS OF THE NEVADA TEST SITE. THE STRONG
NORTH WINDS WILL SPREAD SOUTH THROUGH THE REMAINDER OF OUR CWFA
EARLY THIS MORNING...AND WILL POSE THE BIGGEST SHORT TERM PROBLEM.
EXPANDED WIND ADVISORIES TO INCLUDE THE OWENS VALLEY AND LAKE
MEAD/LAKE MOHAVE AREAS TODAY...WHERE FAVORABLE TERRAIN ORIENTATION
WILL PLAY A ROLE. OTHERWISE...LEFT HAZARDS AS IS. COOLING TREND IS
ALREADY WELL UNDERWAY AND SEE NO REASON TO TWEAK THE GOING FORECAST.
PRECIP CHANCES WILL BE AN INTERESTING BATTLE BETWEEN VERY LIMITED
MOISTURE AND GOOD THERMODYNAMIC AND OROGRAPHIC FORCING. KEPT THE
HIGHER POPS IN LINCOLN AND MOHAVE COUNTIES...NEARER THE UPPER LOW
POSITION...THROUGH THE PERIOD.
.LONG TERM...SATURDAY TO TUESDAY...NOT TOO MUCH CHANGE FROM PREVIOUS
FORECAST WITH TWO EXCEPTIONS...1 RAISED POPS FOR SATURDAY AND SUNDAY
MORNING...2 LOWERED TEMPERATURES SATURDAY AND SUNDAY. FAIRLY GOOD
MODEL AGREEMENT IN HANDLING THE CLOSED LOW THAT HAS BROUGHT OUR
ACTIVE WEATHER. THEY SHOW A DOUBLE LOW SYSTEM OVER THE WESTERN 1/3
OF THE CONUS WITH ONE CENTER OVER NORTHERN CALIFORNIA SATURDAY
MORNING AND A TROUGH EJECTING FROM ITS BASE INTO SOUTHERN NEVADA. I
HAVE UPPED THE POPS THEN CWA WIDE IN RESPONSE TO THE INCREASED LIFT
AND LOWERED TEMPERATURES. THE MAIN LOW HANGING BACK OVER CALIFORNIA
WILL SLOWLY RETROGRADE WHILE A SHALLOW WAVE MOVES THROUGH MONDAY.
TEMPERATURES WILL SLOWLY INCREASE SUNDAY THROUGH TUESDAY TO BE NEAR
NORMAL BY TUESDAY. TUESDAY WILL FINALLY SEE THE CHANCE FOR
PRECIPITATION OVER WITH AS WELL. MODELS STILL SHOW ANOTHER SYSTEM
COMING IN FROM THE WEST MIDWEEK.
&&
.AVIATION...FOR MCCARRAN...BIGGEST CONCERN FOR THE PERIOD OF TODAY
THROUGH THURSDAY MORNING WILL BE THE WINDS. AS OF THIS WRITING...10Z
WEDNESDAY...THE ANTICIPATED FRONT HAS MADE IT THROUGH KINS JUST
NORTH OF THE LAS VEGAS VALLEY. TIMING OF THE FRONTS PASSAGE THROUGH
KLAS IS TRICKY. BEST GUESS IS BETWEEN 11-13Z AND HAVE GONE WITH
12Z...WHICH IS THE BEGINNING OF THE MORNING TAF. WINDS WILL INCREASE
FROM THE NORTHWEST BEHIND IT WITH GUSTS UP TO 35KTS TODAY. BLOWING
DUST WILL BE IN THE AREA...DO NOT THINK IT WILL DROP VISIBILITIES
MUCH. WINDS WILL GRADUALLY SUBSIDE IN THE LATE AFTERNOON BUT REMAIN
FROM THE NORTHWEST TO NORTH. LOOKING FURTHER INTO THURSDAY THERE IS
THE POTENTIAL FOR RAIN SHOWERS AND A SLIGHT CHANCE FOR THUNDERSTORMS
NEAR KLAS AND ALL APPROACH CORRIDORS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A FRONT PASSING THROUGH THE REGION THIS MORNING WILL
BRING STRONG AND GUSTY NORTHWEST WINDS. THE STRONG WINDS WILL
PERSIST THROUGH LATE AFTERNOON BEFORE SLOWING DOWN. BEHIND THE FRONT
AN UPPER LEVEL LOW WILL MOVE SOUTH TO BE OVER THE AREA. IT WILL
BRING UNSETTLED CONDITIONS BEGINNING EARLY THURSDAY WITH WIDESPREAD
SHOWERS AND ISOLATED MAINLY AFTERNOON THUNDERSTORMS.
&&
.FIRE WEATHER...STRONG NORTHWEST WINDS ARE EXPECTED TODAY BEHIND A
COLD FRONT. RELATIVE HUMIDITIES WILL BE A LITTLE HIGHER THAN
YESTERDAY DUE TO THE COOLER TEMPERATURES...BUT ARE STILL EXPECTED TO
FALL BELOW 15 PERCENT THIS AFTERNOON IN AREAS OF SOUTHEAST
CALIFORNIA AND SOUTHERN NEVADA BELOW 6000 FEET.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON FOR NVZ015>020-022.
RED FLAG WARNING FROM NOON TODAY TO 8 PM PDT THIS EVENING FOR
NVZ465.
WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING
FOR NVZ021.
HIGH WIND WARNING UNTIL 10 PM PDT THIS EVENING FOR NVZ014.
AZ...WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR AZZ001.
WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING
FOR AZZ002-036.
CA...WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON FOR CAZ521-522.
HIGH WIND WARNING UNTIL 6 AM PDT EARLY THIS MORNING FOR CAZ519-
520.
RED FLAG WARNING FROM NOON TODAY TO 8 PM PDT THIS EVENING FOR
CAZ226>228.
WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING
FOR CAZ527.
WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR CAZ523>526.
WIND ADVISORY FROM 6 AM UNTIL 5 PM PDT THIS AFTERNOON FOR
CAZ520.
&&
MORGAN/JACQUES
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, May 20, 5:09 AM PST, 22 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
609 AM PDT TUE MAY 20 2008
CAZ523>526-210700-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-
609 AM PDT TUE MAY 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
HOT AND DRY CONDITIONS WILL CONTINUE THROUGH TODAY...AND WEST
WINDS WILL INCREASE THIS AFTERNOON. AN EXCESSIVE HEAT WARNING AND
A RED FLAG WARNING ARE IN EFFECT FOR THE AFTERNOON AND
EVENING...AND A WIND ADVISORY GOES INTO EFFECT LATE THIS
AFTERNOON. FOR MORE DETAILS...PLEASE REFER TO PRODUCTS RNONPWVEF
AND RNORFWVEF.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONG COLD FRONT WILL MOVE THROUGH ON WEDNESDAY...AND THE WIND
ADVISORY REMAINS IN EFFECT UNTIL WEDNESDAY EVENING. FOR THURSDAY
THROUGH MONDAY...AN UNSEASONABLY STRONG UPPER LEVEL LOW WILL SPIN
OVER THE AREA...BRINGING MUCH COOLER TEMPERATURES AND A CHANCE OF
SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURE.
AZZ003-NVZ016-017-020-022-210700-
NORTHWEST DESERTS-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
609 AM PDT TUE MAY 20 2008 /609 AM MST TUE MAY 20 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
HOT AND DRY CONDITIONS WILL CONTINUE THROUGH TODAY...AND SOUTHWEST
WINDS WILL INCREASE THIS AFTERNOON. AN EXCESSIVE HEAT WARNING AND
A RED FLAG WARNING ARE IN EFFECT FOR THE AFTERNOON AND EVENING.
FOR MORE DETAILS...PLEASE REFER TO PRODUCTS RNONPWVEF AND
RNORFWVEF.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONG COLD FRONT WILL MOVE THROUGH ON WEDNESDAY...BRINGING
GUSTY NORTH WINDS. FOR THURSDAY THROUGH MONDAY...AN UNSEASONABLY
STRONG UPPER LEVEL LOW WILL SPIN OVER THE AREA...BRINGING MUCH
COOLER TEMPERATURES AND A CHANCE OF SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURE.
AZZ001-NVZ018-019-210700-
NORTHWEST PLATEAU-SHEEP RANGE-SPRING MOUNTAINS-
609 AM PDT TUE MAY 20 2008 /609 AM MST TUE MAY 20 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
WARM AND DRY CONDITIONS WILL CONTINUE THROUGH TODAY...AND
SOUTHWEST WINDS WILL INCREASE THIS AFTERNOON. A RED FLAG WARNING
IS IN EFFECT FOR THE AFTERNOON AND EVENING. FOR MORE
DETAILS...PLEASE REFER TO PRODUCT RNORFWVEF.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONG COLD FRONT WILL MOVE THROUGH ON WEDNESDAY...BRINGING
GUSTY NORTH WINDS. FOR THURSDAY THROUGH MONDAY...AN UNSEASONABLY
STRONG UPPER LEVEL LOW WILL SPIN OVER THE AREA...BRINGING MUCH
COOLER TEMPERATURES AND A CHANCE OF SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURE.
AZZ002-036-CAZ522-527-NVZ021-210700-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
DEATH VALLEY NATIONAL PARK-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-
609 AM PDT TUE MAY 20 2008 /609 AM MST TUE MAY 20 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
HOT AND DRY CONDITIONS WILL CONTINUE THROUGH TODAY. AN EXCESSIVE
HEAT WARNING IS IN EFFECT FOR THE AFTERNOON AND EVENING. FOR MORE
DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONG COLD FRONT WILL MOVE THROUGH ON WEDNESDAY...BRINGING
GUSTY NORTH WINDS. FOR THURSDAY THROUGH MONDAY...AN UNSEASONABLY
STRONG UPPER LEVEL LOW WILL SPIN OVER THE AREA...BRINGING MUCH
COOLER TEMPERATURES AND A CHANCE OF SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURE.
CAZ519-520-210700-
EASTERN SIERRA SLOPES-OWENS VALLEY-
609 AM PDT TUE MAY 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A DOWNSLOPE WIND EVENT IS EXPECTED TO DEVELOP ON THE EASTERN
SLOPES OF THE SIERRA AND INTO THE OWENS VALLEY THIS EVENING. A
HIGH WIND WARNING IS IN EFFECT FROM LATE THIS AFTERNOON THROUGH
TONIGHT. FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONG COLD FRONT WILL MOVE THROUGH ON WEDNESDAY...BRINGING
GUSTY NORTH WINDS. FOR THURSDAY THROUGH MONDAY...AN UNSEASONABLY
STRONG UPPER LEVEL LOW WILL SPIN OVER THE AREA...BRINGING MUCH
COOLER TEMPERATURES AND A CHANCE OF SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURE.
NVZ014-015-210700-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
609 AM PDT TUE MAY 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.
.DAY ONE...TODAY AND TONIGHT
WARM AND DRY CONDITIONS WILL CONTINUE TODAY...AND WEST TO
SOUTHWEST WINDS WILL INCREASE. A RED FLAG WARNING IS IN EFFECT FOR
THE AFTERNOON AND EVENING. A STRONG COLD FRONT WILL MOVE THROUGH
TONIGHT...BRINGING STRONG NORTH WINDS. A HIGH WIND WATCH IS IN
EFFECT FOR TONIGHT. FOR MORE DETAILS...PLEASE REFER TO PRODUCTS
RNORFWVEF AND RNONPWVEF.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG NORTH WINDS WILL CONTINUE ON WEDNESDAY...AND THE HIGH WIND
WATCH REMAINS IN EFFECT UNTIL WEDNESDAY EVENING. FOR THURSDAY
THROUGH MONDAY...AN UNSEASONABLY STRONG UPPER LEVEL LOW WILL SPIN
OVER THE AREA...BRINGING MUCH COOLER TEMPERATURES AND A CHANCE OF
SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURE.
CAZ521-210700-
WHITE MOUNTAINS OF INYO COUNTY-
609 AM PDT TUE MAY 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
WARM AND DRY CONDITIONS WILL CONTINUE TODAY...AND WEST TO
SOUTHWEST WINDS WILL INCREASE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONG COLD FRONT WILL MOVE THROUGH ON WEDNESDAY...BRINGING
GUSTY NORTH WINDS. FOR THURSDAY THROUGH MONDAY...AN UNSEASONABLY
STRONG UPPER LEVEL LOW WILL SPIN OVER THE AREA...BRINGING MUCH
COOLER TEMPERATURES AND A CHANCE OF SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURE.
MORGAN
High Wind, Esmeralda/Central Nye
- When
- May 21, 3:45 AM PST
- Where
- Esmeralda/Central Nye forecast zone
- Measured
- 91 kt (105 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.914, -117.052 (the zone’s center; the record gives no point)
This gust occurred 16 miles ESE of Beatty, NV.
High Wind, Lincoln County Except the Sheep Range
- When
- May 21, 8:41 AM PST
- Where
- Lincoln County Except the Sheep Range forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.643, -114.877 (the zone’s center; the record gives no point)
This gust occurred 12 miles SW of Elgin, NV.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, May 21, 20082 injured · $350,000 · 62 kt wind · 4 events
- Winter Storm and Flooding in Wyoming, May 21 to 24, 2008$50,000 · 6 events
- Lightning Strike in Pennsylvania, May 21, 20081 injured · $25,000 · 1 event
- High Wind in Nebraska, May 21, 2008$30,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Georgia, May 21, 20081.75 in hail · 24 events
- Hail and Damaging Winds in Colorado, May 21, 20081 injured · 1 in hail · 16 events
- Hail in Colorado, May 21, 2008$4,000 · 1.75 in hail · 20 events
- High Wind in Arizona, May 21, 20081 injured · $15,000 · 50 kt wind · 1 event
- Frost and Freeze in Minnesota, May 21, 200812 events
- Flood in Colorado, May 21 to 24, 2008$16,000 · 1 event
- Frost and Freeze in North Dakota, May 21, 200810 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 21, 20088 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91156, 91157.